Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 26, NWS Lake Charles, LA

September 18, 2014Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this flash flood warning at Sep 18, 2014, 1:26 PM CDT for Jasper County, Tyler County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2014, 1:26 PM CDT (18:26 UTC)
Expired
Sep 18, 2014, 4:30 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, TX, Tyler County, TX

The radar

The Ft Polk radar (KPOE), 136 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

376 
WGUS54 KLCH 181826
FFWLCH
TXC241-457-182030-
/O.NEW.KLCH.FF.W.0026.140918T1826Z-140918T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
126 PM CDT THU SEP 18 2014

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL JASPER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITY OF KIRBYVILLE...
  TYLER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WOODVILLE...TOWN BLUFF...ROCKLAND...
  COLMESNEIL...

* UNTIL 330 PM CDT

* AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS ACROSS CENTRAL     
  TYLER AND CENTRAL JASPER COUNTIES. RADAR INDICATES RAINFALL        
  AMOUNTS BETWEEN 2 AND 4 INCHES HAVE ALREADY FALLEN ACROSS THE      
  WARNED AREA. AN ADDITIONAL 1 TO 3 INCHES WILL BE POSSIBLE AS THE   
  STORMS PROGRESS SLOWLY SOUTH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ROGANVILLE...MT. UNION AND MAGNOLIA SPRINGS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3105 9452 3104 9447 3105 9443 3088 9389
      3044 9389 3083 9463 3086 9463

$$

24/MS
2 follow-up statements
661 
WGUS74 KLCH 181949
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
249 PM CDT THU SEP 18 2014

TXC241-457-182030-
/O.CON.KLCH.FF.W.0026.000000T0000Z-140918T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TYLER TX-JASPER TX-
249 PM CDT THU SEP 18 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
CENTRAL JASPER AND TYLER COUNTIES...

AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO 
INDICATE AN AREA OF MODERATE TO HEAVY RAIN WITH ISOLATED 
THUNDERSTORMS ACROSS TYLER AND JASPER COUNTIES. RAINFALL AMOUNTS OF 
2 TO 5 INCHES HAVE ALREADY FALLEN ACROSS THE AREA WITH AN ADDITIONAL 
1 TO 2 INCHES POSSIBLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKLAND AND
COLMESNEIL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3105 9452 3104 9447 3105 9443 3088 9389
      3044 9389 3083 9463 3086 9463

$$

24/MS
969 
WGUS54 KLCH 182022
FFWLCH
TXC241-457-182130-
/O.EXT.KLCH.FF.W.0026.000000T0000Z-140918T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
322 PM CDT THU SEP 18 2014

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CENTRAL JASPER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITY OF KIRBYVILLE...
  TYLER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WOODVILLE...TOWN BLUFF...ROCKLAND...
  COLMESNEIL...

* UNTIL 430 PM CDT

* AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES   
  TO INDICATE AN AREA OF MODERATE TO HEAVY RAIN WITH ISOLATED        
  THUNDERSTORMS FROM COLMESNEIL TO TOWN BLUFF AND KIRBYVILLE.        
  RAINFALL AMOUNTS OF 2 TO 5 INCHES HAVE ALREADY FALLEN ACROSS THE   
  AREA WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3105 9452 3104 9447 3105 9443 3088 9389
      3044 9389 3083 9463 3086 9463

$$

24/MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 10:40 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 18, 10:40 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1040 AM CDT THU SEP 18 2014

.UPDATE...
WV/IR SATELLITE SHOW INCREASED STRATOCU PUSHING INTO THE AREA. THE
LATEST SHORT TERM GUIDANCE APPEARS TO HAVE A GOOD GRASP OF THE
CURRENT CONDITIONS WITH THE STATIONARY FRONT LOCATED FROM CENTRAL
TEXAS THROUGH NORTHERN LOUISIANA AND A FAIRLY STRONG UPPER LEVEL
DISTURBANCE JUST OFFSHORE. THIS IS FORCING A BROAD AREA OF MOSTLY
STRATOFORM SHOWERS OVER PARTS OF SETX NEAR THE HOUSTON AREA RIGHT
NOW. UPPER LEVEL WINDS ARE RELATIVELY WEAK AND THUS THE STORM
MOTION OF THAT SYSTEM IS EXPECTED TO BE SLOW. LATEST HRRR GUIDANCE
SUGGESTS THAT THE TIMING OF THE ONSET OF THE HEAVIEST SHOWERS
SHOULD BE AROUND 17Z AND NOT PROJECTED TO MOVE VERY QUICKLY ACROSS
SETX. TIMING OF THE SHOWERS MOVING OUT OF THE AREA IS SOMEWHERE
BETWEEN 22Z TO 01Z THIS EVENING. STORM TOTAL QPF OVER SETX IS
STILL IN THE BALL PARK OF 1 TO 2 INCHES SO I CHOOSE TO NOT INCLUDE
A FLASH FLOOD WATCH ALTHOUGH SOME URBAN FLOODING COULD BE
POSSIBLE.

DEAL

&&

.PREV DISCUSSION... /ISSUED 631 AM CDT THU SEP 18 2014/

AVIATION...

A STATIONARY FRONT DRAPES THROUGH DALLAS THROUGH LAFAYETTE THIS
MORNING...SLOPING TOWARD THE GULF AIR WITH HEIGHT. THE FRONTAL
SURFACE SEPARATES MOIST UNSTABLE AIR SOUTH AND WEST...FROM DRIER
STABLE AIR NORTH AND EAST.

NORTHWESTERLY SHORTWAVES ALOFT WILL TRAVEL OVER THE FRONTAL ZONE
..SETTING OFF SCATTERED SHOWERS AND THUNDERSTORMS. THE HEAVIEST
ACTIVITY WILL BE ALONG THE BEAUMONT TO LAKE CHARLES AIR CORRIDOR.

JT

PREV DISCUSSION... /ISSUED 349 AM CDT THU SEP 18 2014/

DISCUSSION...LOCAL RADAR DEPICTING JUST A BIT OF LIGHT RAIN OR
DRIZZLE OVER EAST TEXAS JUST CLIPPING OUR WESTERN MOST COUNTIES.
STRATOFORM PRECIP EXTENTS EAST FROM MORE ROBUST CONVECTION OVER
SOUTH CENTRAL TEXAS WHICH IS ADVANCING SOUTHEAST. SURFACE OBS OVER
THE FORECAST AREA SHOWING LITTLE IN THE WAY OF FOG...AND WITH
EXTENSIVE CLOUDINESS INCOMING EXPECT THAT TO REMAIN THE CASE.

TODAY...NORTHWEST TO SOUTHEAST MOISTURE AXIS SET UP OVER THE
SOUTHERN PORTION OF THE FORECAST AREA WILL CONTINUE TO BE THE
FOCUS FOR SHOWERS AND THUNDERSTORMS. PRECIPITABLE WATER PROGGED
AS HIGH AS 2.5 INCHES AT BPT AT 18Z...BUT TRENDING TOWARD THE NORM
AT AEX COMING IN AT 1.8 INCHES. WITH THAT SAID...POPS WILL
CONTINUE TO BE ALIGNED ACCORDINGLY FROM CATEGORICAL FOR THE
SOUTHWEST PORTION OF THE FORECAST AREA...TO JUST A CHANCE ADVANCING
INTO CENTRAL LOUISIANA. INCREASED ACTIVITY EXPECTED TODAY WITH THE
APPROACH AND PASSAGE OF A VIGOROUS SHORTWAVE TROF. GUIDANCE
SUGGESTING HEAVIEST RAINS OVER LOWER SOUTHEAST TEXAS INCLUDING THE
BEAUMONT AREA. QPF SHOWING 1 TO 2 INCHES.

WITH EASTWARD ADVANCEMENT OF SHORTWAVE AND AMPLIFICATION OF MID-CONUS
TROF...THE AREA WILL COME UNDER A DEEP NORTHERLY FLOW. THIS WILL
SHUNT THE DEEP MOISTURE INTO THE GULF WATERS RESULTING IN DECREASING
RAIN CHANCES OVER THE AREA MOVING THROUGH FRIDAY. WITH EXTENT OF
DRIER AIR INCOMING...HAVE OPTED TO REMOVE ANY RAIN CHANCE FOR SATURDAY.

THE NEW WEEK...COLD FRONT EXPECTED TO MOVE ACROSS THROUGH MONDAY.
MOISTURE WILL BE SOMEWHAT LIMITED AND SIMPLY CARRYING LOW END POPS
AT THIS TIME. SUFFICIENT MOISTURE REMAINS IN PLACE AFTER FROPA TO
MAINTAIN A CONTINUED CHANCE FOR A FEW SHOWERS. OTHERWISE LOOKING
FOR SLIGHTLY COOLER TEMPS AND LOWER HUMIDITY FOR THE WEEK.

MARINE...WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
OVER THE NORTHWEST GULF TODAY. THIS AS DEEP TROPICAL MOISTURE
REMAINS IN PLACE...IN CONCERT WITH A VIGOROUS UPPER LEVEL
DISTURBANCE ADVANCING THROUGH. RAIN CHANCES WILL DIMINISH FOR
FRIDAY AND THE WEEKEND AS THE DEEP MOISTURE IS DISPLACE SOUTHWARD
WITH PASSAGE OF THE DISTURBANCE AND AMPLIFICATION OF A MID-CONUS
RIDGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  83  72  86  71  89 /  80  60  30  10  10
KBPT  82  72  85  73  88 /  80  60  50  10  10
KAEX  85  69  87  69  91 /  50  30  20  10  10
KLFT  85  72  86  71  89 /  60  40  20  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSLAKECHARLES
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES

&&
Hazardous weather outlook, Sep 18, 4:25 AM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
425 AM CDT THU SEP 18 2014

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-190930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
425 AM CDT THU SEP 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS
SOUTHEAST TEXAS AND SOUTH LOUISIANA AND THE ADJACENT NEAR COASTAL
WATERS...BECOMING SCATTERED OVER CENTRAL LOUISIANA. THIS AS DEEP
TROPICAL MOISTURE REMAINS IN PLACE COMBINED WITH THE APPROACH OF
A VIGOROUS UPPER LEVEL DISTURBANCE. HEAVY RAINS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE FRIDAY
AS SHARPLY DRIER AIR ADVANCES INTO THE AREA. RAIN CHANCES WILL
THEN REMAIN LIMITED INTO THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 12:17 PM CDTAreal Flood AdvisoryLCHJasper, Tyler118 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.